I took my dog to the dog park. He gets excited and started to gasp for air. His tongue turned purple he fell over and for a moment could not breathe. I stroked his neck and he came to. I put him in the car with a lot of a/c venting into his face it became a little better. can I give my dog theophyllin? I want to give him 100mg. He weighs 11.3 lbs. This problem often occurs when he goes outside and is happy or excited about playing with other dogs. He's not over weight. for his length and has not gained weight in 3 years. I would like to order these medicines (prednisone, hydrocodone, and antibiotics) ??to give him as well but I don't know what doses to give and how long to give it to him. Is there an inhaler I can give to my dog when he has an episode like this?
Type of Animal: dog/yorkie
Name of Dog: tank
putting him a car with the air conditioning venting into his face.
I am sorry to hear about Tank.
Before deciding what drugs are best for these Attacks, we need to find out what is wrong.
I believe he has a collapsed trachea issue
Tank could have a heart problem. He could have a collapsing trachea. He could be hypothryroid. He could have allergic bronchitis, but true asthma is very rare in dogs.
the problem is that i can not afford the 500 + dollars my vet is asking to charge for oxygen, xrays, blood work
This problem only occurs when he is out of the home
and wants to play with other dogs and gets overheated
You could start with just a chest Xray. That will tell you if there is a collapsing trachea. If he has a collapsing trachea, it would not be unusual for the episodes to occur when he is excited.
he was in the sun today... I feel so bad keeping him at home
I am pretty sure it is his trachea
If it is a collapsing trachea, the number one thing that would help him is to get him to an ideal Weight. 11 pounds sounds high to me for a Yorkie; is he a big Yorkie, or overweight at all?
he's abig yorkie
he's not fat at all
infact you can feel his ribs
If it is his trachea, and if he is at all overweight, losing weight will help more than any drug. Steroids like prednisone can be helpful. Does he cough at all? Cough suppressants can be very helpful with collapsing tracheas.
no he doesn't
he has this raspy breathe
everytime he goes out to play and gets excited
then he lays down to catch his breathe and he watches my other dogs play with each other
It can be dangerous just to prescribe drugs, until you are sure what you are treating. If he has a heart problem, the steroids that could help a collapsing trachea would be bad for him.
Typically dogs with collapsing tracheas are coughing. It would be very unusual for him to just gasp and turn purple without coughing at all with a collapsing trachea.
what about the theophylline
well he behaves like you would if you were getting an asthma attack and were gasping for air
each breathe is heavy
until the wheezing gets worse and worse
Theophylline does not help a collapsing trachea. It can be helpful with bronchitis, and with some other types of lung and heart disease. It is not used that much anymore; there are better more modern drugs.
he breathes faster and faster
but because he does that his air way constricts
and then he starts vomiting the foam because he thinks it helps him breathe
I am very worried by your description of his problems. If it is asthma, inhalers with prescription drugs can be helpful. There is a website that describes these inhalers made for dogs and cats, but you need a prescription for the drugs you put in them.
the only way to make it stop if for him to relax and flip over
Here is the website for the AeroDawg inhaler: http://www.trudellmed.com/animal-health/aerodawg
can you give me the name of the types of medicines that can help his open his airways enough to breathe and then I can get care credit for him to see a doctor later?
the vet also wanted me to see a specialist to get my dog surgery for stenths?
I really think you need to get a diagnosis. It could be heart disease, asthma, or a collapsing trachea. If it is heart disease, he might need drugs like pimobendan or furosemide or benazapril. If it is asthma, it would be steroids like prednisone, or inhaler drugs like Flovent. If it is a collapsing trachea, again steroids, possibly antibiotics, possibly theophylline.
Without being able to listen to his chest with a stethoscope, or see a chest Xray, I can't tell you what is wrong.
but he sent me home when I said I couldn't afford the xrays and blood work yet.. in the mean time tank was still trying to catch his breath
Stents are used for collapsing tracheas. I would be trying medication before going to surgery. Did the vet that recommended stents look at a chest Xray?
he said for me to call the specialist in our area because most likely it is the problem based on what he could see with my dog
The medications you mentioned in your first question might be helpful, but they are all prescription drugs, which your veterinarian would have to prescribe. Only a vet that has examined your dog can prescribe medication.
He really needs a chest Xray before anyone can tell what the problem is.
so the minimum would be the xray
he's normal now but I am afraid ...
does benadryl work int his case ?
I always work with my clients, and limit the testing to what they can afford. A physical exam, listening to his chest, and feeling his pulses is where I would start. A single chest Xray would be next. I would not jump to my next step (drugs, surgery, inhalers, etc.) until I saw the Xray.
Benedryl would likely not help to do anything but make him drowsy.
His tongue turning purple is scary to me, as I am sure it is for you. That is a sign he is not getting enough oxygen. He really needs to get a diagnosis.
when I took him home we opened the car door and he went running out like nothing happened
he even chased the neighbors dog around the yard...
could this also be anxiety?
This just sounds less and less like a collapsing trachea.
Anxiety should not make his tongue turn purple.
yea I think that was hyper ventalation
I'm really confused
i also had a collar around his neck and he was tugging on the way out of the park
If he is not getting oxygen, and turning purple, it is either a heart/circulation problem, or a lung/airway problem.
If pulling on his collar started the episode, it still could be a circulation problem (pinching off the blood vessels in the neck) or an airway (trachea runs through the neck) problem. I would get a harness for him.
Drugs might help, but you need to know what you are treating.
yes and I"m not sure at all
before that he was weezing
so he could have a heart condition too?
Wheezing would be more asthma or allergic lung disease than a collapsing trachea.
Yes, a heart condition definitely could cause symptoms like this. He is young, but it is still a possibility.
followed by quicker panting
foaming at the mouth
and then quicker and quicker breathes
and then the tongue turns purple
as long as he's home and not playing outside or over excited he seems to be fine..
As I said, his symptoms worry me, but I can't tell you what his problem is without being able to examine him, use a stethoscope on him, feel his pulses, and look at the size of his heart and trachea on an Xray. I just can't tell you what is wrong, or what drugs will help him without being able to do more than read about his symptoms.
Diagnosing a dog is like solving a puzzle or a mystery. Clues like his symptoms help me to narrow it down, but I have to be able to examine him for the rest of the clues, and the answer to the puzzle.
I will contact the dr. to make an appointment
I wish I could give you a definite answer, and tell you exactly what is wrong and what medication he needs, but even if I could, I still could not prescribe the drugs.
That sounds great. Tell him about not wanting to spend $500, and could you just start with a single chest Xray.
Is there anything else I can answer for you?
no thank you
You are welcome. If I have been of any help, please consider accepting my answer. That is the only way the website pays me for my answer and my time. Good luck with Tank, Rebecca
can i give him ventolin or xopenex?
Sorry, I didn't hear from you after 20 minutes and turned off my computer; sorry I didn't see your follow up. I mentioned this drug previously (albuterol), but it has to be administerd via the dog specific inhaler I gave you a website for earlier; you cannot administer it with a human inhaler. Again, without knowing what the problem is, I can't recommend or prescribe any drugs. He needs a physical, and a chest Xray.
Again, sorry I didn't see your followup until today. Rebecca